This topic was touched on in another post but I decided to make it a separate topic so others may catch it, too.
I went to a new pain management doctor Thursday with a referral for a Baclofen/Morphine pump from my neuro. I felt very comfortable with the new doc and was glad he listened to me about my pain/spasms. He explained things really well for me, which is something that I desire and need from any doctor.
Anyway, our treatment plan that we agreed on started with getting the first of a series of three epidural steroid injections in my cervical spine. He said this could quite possibly help me with my numb fingers (ring finger and pinkie) and the pain that shoots down my arm. This procedure made me quite nervous because i have an extreme phobia of needles, but he said he could put me out completely for it....so I agreed.
The doc also told me this may not work at all, but he did want to try it first before proceeding with the pump. I had the injection Friday morning but have not felt any relief yet. I have been icing my neck for 30 minutes on, 30 minutes off...he said no to heat. I am actually experiencing more pain/spasms than before the injection and my unaffected arm is bothering me a bit now.
As far as the procedure itself, I think the experience was much easier than I expected. The worse part of the whole thing for me was the IV. Everybody was very nice and friendly and made sure I was as comfortable as I could be. I was thankful for that.
Since I am experiencing more pain, my mom keeps trying to push me to call my doc. I haven't yet because it is Saturday for one thing and I have an appointment with him on Tuesday, so what is the point?
I have come up with a couple of questions now and was wondering if anyone can answer them:
1. Does anyone think I should still call my doc and let him know I have increased in pain?
2. Does anyone know how much steroids are injected for this procedure and how long they stay in your system?
3. With these injections, does this mean the puffy face and weight gain is going to happen?
4. Do these injections have the same possible effects on the body as like IVSM does....you know, the risks of high dose steroids?
Okay, I think that covers everything for now. I hope everyone is having an enjoyable weekend!
I wish I could answer your questions but I basically am clueless.
As to question #1, though, why not call the doc? You might get a call-back from whoever is on call, but that's okay. It will answer your question about time in terms of effectiveness.
Meanwhile, what other pain relief meds do you have? Do you have any scope with these in terms of dosage for a couple of days? I know how it feels to be in constant pain, and yours is probably a lot worse than mine.
Hang in there. You're a tough girl. I've loved your attitude (maybe I should call you Atti!) throughout your stay here. I hope we provide some help, as well as some pleasant distractions.
Thank you for your post. It was helpful to me. It is always nice to hear that others see your strength. Lately I have felt like my strength is faltering a bit. Between these sick neck spasms and the out of the blue dx for my daughter and trying to get everything lined up to move in June and all the upcoming appointments for me and for my daughter....I feel overwhelmed a bit. So to see that others can still see my strength is very helpful to me. So, thank you. And pleasant and humorous distractions are always welcome as far as I am concerned. :) Even required.
I do have vicodin that I am taking every 6 hours. My doc just dropped the acedamedifin (sp?) in it, which I am thankful of because it was 650mg. He dropped it to 325mg. Both have 10mg of the hydrcodone. These help very little, but every bit of relief I can get is helpful. I am also on Baclofen and another muscle relaxer...and Lyrica, which just got increased yesterday.
I don't know that my pain is any worse than yours. You have been in some pretty intense pain yourself with your ankle. I do hope you are doing better with that. I haven't been completely updated with the forum so I may have missed if you posted about it.
You can call me Atti any time you want! lol I thought that was pretty cool!
Hi Addi. The volume of liquid and dose of steroid injected is much smaller than with IVSM injections. There are several different steroids the doctor might choose. He makes his best guess of the one that will work. Like with other drugs, some people do better with one than another.
The anesthetic and steroid are injected into the fluid of the epidural space. Spinal nerve ROOTS pass through this area as they exit the spinal cord and vertebrae. Over the next 5-10 days they will absorb the steroid. The idea is to reduce pain by reducing swelling and inflammation.
The dangers from this type of steroid injection are local infection or bleeding (but these don't happen often). This is more like a joint injection than IV steroid treatment. You shouldn't worry about munchies or moon face or bubble butt. I did notice my heart rate was a bit faster (around 100) for about 24 hours after my last two lumbar epidural injections. Steroids can do that but I'm not convinced that's what caused my rapid rate. I'll ask if I decide to repeat the series.
Wish this could have been a quick fix for at least SOME of your pain. I'm not sure it is unusual to have increased pain today but what is true for lumbar events isn't necessarily true for cervical ones. I'd call the doc if there is any part of you that's not sure this is OK or if you need a different pill for breakthrough. If you can't relax the pain won't either.
Just a note -- Neither one of you ladies is the least bit clueless. Of that I'm sure!
Thanks for clearing some things up for me. I didn't even think to ask the dosage of steroids before...it all happened so fast. I am relieved to know that it is smaller than the IVSM.
I did understand the process...where the injection would be done and about the spinal nerve roots. He explained it exactly like you just did. :) If he said how long it stayed in my system, I missed that part. So thanks for relieving me on that, as well. I was so hoping I wasn't gonna hear like 6 months or something crazy like that. lol
My mom had the series of lumbar injections almost 3 years ago. She says she felt almost immediate relief. Definitely the next day she felt like a new woman. I was hoping for the same outcome. My "normal" arm isn't hurting anymore so maybe that was not related. I also woke up today with a pretty good headache, but that is gone, too...so, again, maybe not related.
Whew! I sure didn't want to go through the moon face and munchies again! I don't think I lost the bubble butt though...I am kinda stuck with that for now. :D
I am still not feeling any relief in my neck or cervical or right arm. I didn't call my doc, but if I am still in considerable amount of pain in the morning, I will call. I know he had said that I might feel pain near the injection site for the first day (Friday) and was the reason for the icing. I thought he said that if this was going to work, I should start feeling some relief. I was sure looking forward to some relief myself, so I am a bit disappointed.
I really do try to relax my body. I concentrate on it. I started doing this several months back when I realized that my legs were always tensed up. I can relax my legs and my mind, but cant seem to relax my neck or cervical area. Any ideas for that?
Thanks, Mary. I was hoping you would chime in on this convo, too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.